It would come as no surprise to any clinician that the long-term use of oral corticosteroids is associated with many serious adverse effects. Researchers in the Taiwan have examined the risks conferred by brief oral steroid bursts (≤14 days). Gastrointestinal (GI) bleeding, sepsis, and heart failure were the potential adverse effects targeted for attention. Adults aged 20 to 64 years with continuous enrollment in the National Health Insurance program of Taiwan from 1 January 2013 to 31 December 2015 were included in the analysis, which determined incidence rate ratios (IRRs) for severe adverse events within 5 to 30 and 31 to 90 days after initiation of steroid therapy. The most common indications for treatment were skin disorders and respiratory tract infections. The incidence rates per 1000 person-years in steroid bursts were 27.1 (95% CI, 26.7 to 27.5) for GI bleeding, 1.5 (CI, 1.4 to 1.6) for sepsis, and 1.3 (CI, 1.2 to 1.4) for heart failure. Rates of GI bleeding (IRR, 1.80 [CI, 1.75 to 1.84]), sepsis (IRR, 1.99 [CI, 1.70 to 2.32]), and heart failure (IRR, 2.37 [CI, 2.13 to 2.63]) significantly increased within 5 to 30 days after steroid therapy initiation and less during the next 31 to 90 days. Clinicians need to be aware of the signifcant risks involved, in particular during the period right after treatment is initiated. See more about the study, published in The Annals of Internal Medicine, here.
Risks associated with brief oral steroid treatment courses
Jul 9, 2020